Abstract: Case Reports |


Rana L. Adawi Awdish, MD; Melissa Whitmill, MD*; Victor Coba, MD; Keith Killu, MD
Author and Funding Information

Henry Ford Health System, Detroit, MI


Chest. 2008;134(4_MeetingAbstracts):c4002. doi:10.1378/chest.134.4_MeetingAbstracts.c4002
Text Size: A A A
Published online

INTRODUCTION: Originally developed as an anti-depressant, linezolid is an oxazolidone antibiotic. Indicated for the treatment of vancomycin-resistant enterococcus and methicillin-resistant staphylococcus aureus, it has the unique property of Monoamine Oxidase (MAO) inhibition. The triad defining the hyperserotonergic state of serotonin syndrome (SS) includes mental status changes, autonomic instability, and neuromuscular irregularities. SS is well-documented in the setting of combination therapy with linezolid and other Selective Serotonin Reuptake Inhibitors (SSRI); however, to date there has been only one published case report on the interaction between diphenhydramine and linezolid. Diphenhydramine inhibits post-synaptic reuptake of serotonin.

CASE PRESENTATION: A 71-year-old woman, with a past medical history of congestive heart failure, and osteoarthritis, admitted to the hospital for an infected total knee arthroplasty for intravenous vancomycin, debridement, and myofasiocutaneous flap. Due to failure to heal, the hardware was removed, and a vancomycin-impregnated cement spacer was placed in the joint space. Initial wound cultures demonstrated ampicillin-sensitive Enterococcus faecalis. After 3 weeks of therapy with Vancomycin, the subsequent cultures were positive for vancomycin-resistant Enterococcus faecalis, and therapy was changed to linezolid and daptomycin. On day 32 she developed a maculopapular rash on her trunk and proximal extremities proven to be a drug eruption on biopsy. The vancomycin spacer was removed and she was started on intravenous diphenhydramine. The vesicles and bulla resolved over few days. On day 45, she was extubated, and showed signs of delirium with symptoms of paranoia, vivid auditory and visual hallucinations. She was tachycardic, febrile with autonomic instability and tremor. Concern for SS led to tapering of antimicrobial regimen to daptomycin. Measured serum serotonin prior to discontinuation was 2008 ng/ml (reference values 100–225), and subsequently fell to <25 ng/ml. Her neurological status improved over the course of three days, and at the time of ICU discharge she was alert and oriented to person, place and situation, hallucination-free, with hemodynamic stability.

DISCUSSIONS: SS is a potentially life-threatening adverse drug reaction that results from therapeutic drug use, self-poisoning or interaction between serotonergic agents and MAO inhibitors. SS can manifest as a wide spectrum of clinical symptoms, but is characterized generally by the triad of mental status changes, neurological abnormalities and autonomic instability. Often, this syndrome is under diagnosed as physicians are unaware of its clinical diagnosis The time course in our patient, as well as the coexisting symptoms, makes simple delirium unlikely. The possibilities are the enhanced toxic effect of diphenhydramine versus SS precipitated by enhancing the effect of diphenhydramine by linezolid. Linezolid is a reversible inhibitor of MAO A and B. MAO is responsible for the catabolism of catecholamines via oxidative deamination. Inhibition of this enzyme results in increased levels of norepinephrine, serotonin, and dopamine, with generalized stimulation of the sympathetic nervous system (SNS). Signs and symptoms of agitation, hypertension, hyperthermia, and tachycardia may result from severe cerebral excitation associated with increased central dopaminergic hyperactivity from high blood concentrations of MAO inhibitors.By impairing the body's ability to degrade catecholamines, linezolid has the potential to enhance the toxic effects of drugs that suppress the parasympathetic nervous system (PNS) leading to increased risk of CNS toxicity from over stimulation of the SNS (1). Diphenhydramine is such a PNS blocker, by blocking the muscarinic receptors, and inhibits post-synaptic reuptake of serotonin leading to generalized stimulation of the SNS. In fact, it was this discovery in the 1960s that led to the search for other SSRIs.

CONCLUSION: The SS witnessed in this patient was possibly the result of an interaction between linezolid, a nonselective MAO inhibitor, and diphenhydramine, an anticholinergic agent.

DISCLOSURE: Melissa Whitmill, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 27, 2008

4:15 PM - 5:45 PM


Taylor, et. al. Linezolid and serotonergic drug interactions: a retrospective survey.Clin Infect Dis.2006Jul 15;43(2):180–7. [CrossRef]




Taylor, et. al. Linezolid and serotonergic drug interactions: a retrospective survey.Clin Infect Dis.2006Jul 15;43(2):180–7. [CrossRef]
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543